Generally, we use topical corticosteroids (steroids) for different for skin conditions, like eczema and psoriasis. First used around 50 years ago, they are extremely active at controlling flare-ups. Basically, they come in the form of cream, ointment, and lotion. They are typically used for short treatment courses until your signs settle down.
Topical steroids are vital drugs which are used to control inflammatory conditions of the skin. They reduce inflammation and modulate the immune response in the skin. Largely, they are classified on the basis of their strength. There are four main classes as mild, moderate, potent or very potent.
Mostly, the treatment is for 1 or 2 weeks, together with an emollient. Your clinician will tell you the required dosage, and how often you need to smear it. Sometimes, you may be recommended to apply a milder steroid on thin skin areas such as the face and a stronger one elsewhere on your body.
Researchers report that topical steroids seldom cause side effects when used properly under medical supervision. But, if the stronger ones are used for long periods without any guidance, then it may cause skin changes. Reported topical steroid side effects comprise easy bruising, skin thinning, stretch marks, spots, prominent blood vessels, and localized hair growth.
Moreover, care should be taken in areas like the eyelids where prolong use of steroid can cause glaucoma or cataracts. If topical steroids are used for a long time, there is more risk of its absorption into the bloodstream. It can also cause internal side effects like raised blood sugar levels and problems with blood pressure.
Topical steroid side effects and addiction
The presumed risk of topical steroid addiction goes beyond the adverse effects. For individuals with this state, the signs don’t arise until they have stopped using them. Sufferers complain of itching, peeling skin, and burning sensations often accompanied by fatigue and insomnia.
Topical steroid withdrawal is a seldom reported side effect that can develop after discontinuing its use. The effects include either red, burning skin or a spotty/bumpy rash. It generally develops days to weeks after stopping treatment following overuse of a strong topical steroid preparation. Unfortunately, people suffering from these symptoms may find recovery in a slow process.
It is a poorly understood state that has been reported in adults and more common in women. There is no generally approved treatment of it but oral steroids can be helpful in some cases.
How can I stay safe?
Regardless of all the unknowns surrounding topical steroid withdrawal, it appears obvious that this condition is not related to normal patterns of use.
According to NEA, topical steroid side effects can occur due to prolonged, recurrent and inapt use of moderate to high strength steroids. Also, after an extensive course of steroid, withdrawal from it should be slow and under the supervision of a doctor.
Moreover, since the symptoms of topical steroid withdrawal can mirror your skin condition, you should not jump to a conclusion about the diagnosis.
Your clinician will most rule out other conditions like allergic contact dermatitis, a skin infection or, a true eczema flare. Furthermore, confusing the symptoms of eczema for steroid withdrawal could result in unnecessary under-treatment of eczema.
Researchers report that you can also include emollients into your routine with topical steroids for a skin condition. They are capable to improve the efficiency of the absorption of steroid and long-term reduce overall steroid requirements.
In case of any uncertainty about how long the treatment should be used then consult your doctor for a clear, written plan of how to use these treatments. Moreover, take care to treat only the affected areas of your body.
Briefly, topical steroids should be used only as prescribed and taken under medical direction. Under these situations, they are a very safe medication.